Alert archive / Colorado / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 81, NWS Denver/Boulder, CO

July 3, 2012Logan County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 3, 2012, 6:08 PM MDT for Logan County, Colorado. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2012, 6:08 PM MDT (00:08 UTC)
Expired
Jul 3, 2012, 7:15 PM MDT
In force
67 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
0.75 in
Wind
80.0 mph

County Logan County, CO

The radar

The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.1 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2012-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2012-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3534 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

734 
WUUS55 KBOU 040008
SVRBOU
COC075-040115-
/O.NEW.KBOU.SV.W.0081.120704T0008Z-120704T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
608 PM MDT TUE JUL 3 2012

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LOGAN COUNTY IN NORTHEAST COLORADO

* UNTIL 715 PM MDT

* AT 608 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM PRODUCING DESTRUCTIVE WINDS UP TO ABOUT 80 MPH.  THIS
  STORM WAS LOCATED 9 MILES WEST OF PEETZ...OR 22 MILES NORTH OF
  STERLING...MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PEETZ.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

&&

LAT...LON 4100 10301 4085 10287 4080 10333 4100 10341
      4101 10336
TIME...MOT...LOC 0008Z 206DEG 20KT 4098 10324
WIND...HAIL 80MPH <.75IN

$$
2 follow-up statements
778 
WUUS55 KBOU 040010 CCA
SVRBOU
COC075-040115-
/O.COR.KBOU.SV.W.0081.120704T0008Z-120704T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
608 PM MDT TUE JUL 3 2012

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LOGAN COUNTY IN NORTHEAST COLORADO

* UNTIL 715 PM MDT

* AT 608 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE   
THUNDERSTORM PRODUCING DESTRUCTIVE WINDS TO 87 MPH.  THIS STORM WAS 
LOCATED 9 MILES WEST OF PEETZ...OR 22 MILES NORTH OF   
STERLING...MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PEETZ.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

&&

LAT...LON 4100 10301 4085 10287 4080 10333 4100 10341
      4101 10336
TIME...MOT...LOC 0008Z 206DEG 20KT 4098 10324
WIND...HAIL 80MPH <.75IN

$$
849 
WWUS55 KBOU 040106
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
706 PM MDT TUE JUL 3 2012

COC075-040116-
/O.EXP.KBOU.SV.W.0081.000000T0000Z-120704T0115Z/
LOGAN CO-
706 PM MDT TUE JUL 3 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LOGAN COUNTY WILL
EXPIRE AT 715 PM MDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO
LONGER EXPECTED TO PRODUCE SEVERE WEATHER.

LAT...LON 4100 10301 4085 10287 4080 10333 4100 10341
      4101 10336
TIME...MOT...LOC 0106Z 206DEG 20KT 4127 10305

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:54 PM MDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 3, 3:54 PM MDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
354 PM MDT TUE JUL 3 2012

.SHORT TERM...INCREASING PRECIPITABLE WATER VALUES HAVE REACHED
NEAR 0.94 INCHES THIS AFTERNOON. STORMS ARE MUCH WETTER AND LESS
WINDIER THAN WHAT WE WERE SEEING INTO LAST WEEKEND WHERE ONLY
GUSTY WINDS WERE PRODUCED AS PWATS WERE NEAR 0.45. EXPECT THE
THUNDERSTORMS TO CONTINUE SPREADING OUT ONTO THE PLAINS FROM THE
HIGHER COUNTRY INTO EARLY THIS EVENING WITH MOST STORMS PRODUCING
0.1-0.2 OF AN INCH OF RAIN AN HOUR WITH THE STRONGER STORMS ABLE
TO PRODUCE UPWARDS OF AN INCH AN HOUR.

THE UPPER HIGH WILL SLOWLY BE MOVING EAST TO BE CENTERED OVER
EASTERN KANSAS BY TOMORROW. OVERNIGHT...SHOULD SEE SKIES BECOMING
PARTLY CLOUDY...TEMPERATURES SIMILAR TO LAST NIGHT AND LIGHT
WINDS. HOWEVER TOWARD SUNRISE...SOUTHWESTERLY WINDS WILL BE
INCREASING SLIGHTLY ESPECIALLY TOWARD THE WY BORDER AS A FRONT
APPROACHES FROM THE NORTH. A WEATHER DISTURBANCE IS EXPECTED TO
PUSH A COLD FRONT DURING THE MORNING HOURS OVER THE FORECAST AREA.
NORTHERLY WINDS OF 10-15 MPH WITH GUSTS TOWARDS 25 MPH OVER THE
EASTERN PLAINS WILL USHER IN SLIGHTLY COOLER TEMPERATURES. THESE
WINDS WILL TURN UPSLOPE THROUGH THE DAY AND THEREFORE PUSHING
MOISTURE UP AGAINST THE HIGH TERRAIN. THIS WILL INCREASE
PRECIPITABLE WATER VALUES HIGHER FOR TOMORROW BRINGING AN EVEN
BETTER CHANCE OF RAINS OUT OF THE SCATTERED STORMS EXPECTED AGAIN.
TEMPERATURES SHOULD TOP OUT IN THE LOW 90S OVER THE WESTERN PLAINS
AND URBAN CORRIDOR WHILE THE EASTERN PLAINS WILL LIKELY GET INTO
THE UPPER 90S AGAIN.

.LONG TERM...FOR WEDNESDAY EVENING...EASTERLY FLOW ACROSS PLAINS
WILL KEEP WEAK UPSLOPE FLOW IN PLACE. SCATTERED STORMS TO CONTINUE
THROUGH MIDNIGHT WITH SOME BRIEF HEAVY RAIN POSSIBLE WITH SOME OF
THE STORMS. MODELS SHOW SOME WEAK MID LEVEL QG ASCENT THROUGH THE
OVERNIGHT HOURS...WILL KEEP A SLIGHT CHANCE OF STORMS ACROSS THE
AREA AFTER MIDNIGHT. EXTENSIVE CLOUD COVER OVERNIGHT SHOULD KEEP
TEMPERATURES FAIRLY MILD. ON THURSDAY...PRECIPITABLE WATER VALUES
TO REMAIN FAIRLY HIGH. LOW LEVEL WINDS TO TURN SOUTHEASTERLY...
WITH FAVORED UPSLOPE ACROSS NORTHERN FOOTHILLS. MODELS KEEP
MOISTURE PLUME CENTERED ACROSS MOUNTAINS AND FOOTHILLS. WITH
AIRMASS BECOMING UNSTABLE BY AFTERNOON...THERE WILL BE A DECENT
CHANCE FOR STORM. WILL INCREASE THE AFTERNOON POPS A BIT FOR
NORTHERN MOUNTAINS AND NORTHERN FOOTHILLS. GFS STILL LOOKING A BIT
WET COMPARED TO THE OTHER MODELS...BUT STILL A CHANCE FOR SOME
STORMS TO PRODUCE BRIEF HEAVY RAIN. COOLER AIRMASS ALONG WITH
CLOUD COVER SHOULD KEEP TEMPERATURES BELOW 90 DEGREES. CHANCE OF
STORMS TO CONTINUE IN TO THE EVENING HOURS...MAINLY ACROSS THE
PLAINS. A FEW STORMS COULD LINGER WELL PAST MIDNIGHT. FOR
FRIDAY AND SATURDAY...MODELS CONTINUE TO SHOW UPPER HIGH CENTERED
ACROSS THE MIDWEST WITH WEAK SOUTH TO SOUTHWEST FLOW OVER
COLORADO. MODELS PERSISTENT WITH A CONTINUATION OF SUBTROPICAL
MOISTURE INTO COLORADO WITH FAIRLY HIGH PRECIPITABLE WATER.
WILL CONTINUE THE CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS.
SOME STORMS COULD PRODUCE BRIEF HEAVY RAIN DUE. AGAIN...CAN'T RULE
OUT A FEW STORMS LINGERING BEYOND MIDNIGHT. TEMPERATURES FINALLY
LOOK TO BE NEAR SEASONAL NORMALS.

FOR THE LATER DAYS...SUNDAY THROUGH TUESDAY...MODELS BEGIN TO SHOW
UPPER LOW SHIFTING WESTWARD...WHICH COULD BEGIN TO SHUT OFF THE
MOISTURE FLOW. STILL PRECIPITABLE WATER VALUES REMAIN FAIRLY
HIGH...SO WILL CONTINUE THE CHANCE OF MAINLY AFTERNOON
THUNDERSTORMS WITH TEMPERATURES NEAR NORMAL.

&&

.AVIATION...BEST CHANCE FOR STORMS NEARING THE AREA AIRPORTS
REMAINS 21-02Z. BRIEF HEAVY RAIN AND WIND GUSTS TO 35 KNOTS WILL
ACCOMPANY THE STRONGEST STORMS. VISIBILITY WILL BE REDUCED TO LESS
THAN 5 MILES UNDER THE STRONGEST STORMS...OTHERWISE VFR CONDITIONS
WILL PREVAIL. OTHER THAN GUSTY OUTFLOW WINDS...LIGHT DIURNAL WINDS
WILL OCCUR THROUGH TONIGHT. A COLD FRONT IS EXPECTED TO MOVE OUT
OF WYOMING INTO THE AREA AROUND SUNRISE OR SLIGHTLY AFTER.
NORTHERLY WINDS OF 10-12KT WITH GUSTS 15 TO 20 KTS WILL SLIDE DOWN
THE PLAINS...WITH THE HIGHER SPEEDS AT KDEN. THESE SHOULD LAST
INTO LATE MORNING THEN TURN NORTHEASTERLY TO EASTERLY IN THE
AFTERNOON. ANOTHER ROUND OF AFTERNOON AND EVENING THUNDERSTORMS
EXPECTED TOMORROW WITH INCREASED RAIN RATES.

&&

.HYDROLOGY...CURRENT PRECIPITABLE WATER VALUES AROUND THE REGION
NEAR 0.95 INCHES, THEREFORE GENERAL STORMS WILL BE ABLE TO
PRODUCE 0.1-0.2 INCHES IN ABOUT 45 MINUTES AS THEY ARE MOVING
SLOW. STRONGER STORMS HAVE THE POTENTIAL TO PRODUCE HALF AN INCH
IN 45 MINUTES OR LESS...MOST LIKELY THESE WILL OCCUR FURTHER EAST
OUT ON THE PLAINS. SHOULD SEE SLIGHTLY HIGHER RAIN RATES TOMORROW
AS UPSLOPE CONDITIONS ARE EXPECTED. THE THREAT FOR FLOODING WILL
INCREASE THROUGH THE WEEK...THIS WEEKEND AND EARLY NEXT AS
MONSOONAL MOISTURE SURGES INTO THE AREA.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KRIEDERMAN
LONG TERM....D-L
AVIATION...KRIEDERMAN
Hazardous weather outlook, Jul 3, 10:51 AM MDT, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1051 AM MDT TUE JUL 3 2012

COZ030>051-041700-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1051 AM MDT TUE JUL 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL
DEVELOP AROUND THE NOON HOUR OVER THE HIGHER TERRAIN THEN BEGIN TO
SPREAD OUT OVER THE PLAINS THIS AFTERNOON INTO THE EVENING. THE
STRONGEST STORMS ARE EXPECTED TO PRODUCE BRIEF HEAVY RAIN...SMALL
HAIL AND WIND GUSTS UP TO 40 MPH.

A COLD FRONT WILL BE SLIDING SOUTH OUT OF WYOMING LATE TONIGHT
TOWARD EARLY WEDNESDAY MORNING WITH NORTH WINDS OF 10 TO 15 MPH
WITH GUSTS AS HIGH AS 25 MPH NEAR SUNRISE OVER THE NORTHERN
PLAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS OVER MUCH OF THE FORECAST AREA THROUGH THE
PERIOD. TEMPERATURES ARE EXPECTED TO COOL DOWN TO SEASONAL
NORMALS FROM FRIDAY THROUGH NEXT MONDAY.

IF THIS INCREASE IN SUBTROPICAL MOISTURE FROM MEXICO DOES INDEED
OCCUR...THE EXTREME FIRE DANGER WE HAVE CURRENTLY BEEN EXPERIENCING
SHOULD DECREASE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

Nearby

Severe Thunderstorm Warnings in Colorado, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.